MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 RT10; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 RT10; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 74023252
Medical Device Problem Codes Fracture (1260); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Failure of Implant (1924); Insufficient Information (4580)
Date of Event 09/04/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, a knee revision was carried out on (b)(6) 2024 to revise a journ art ins bcs std 5-6 lt 9 due to a unknown adverse event.It is unknown when the primary surgery was performed.Further information has not been made available.The patient outcome is unknown.
 
Additional Manufacturer Narrative
Additional information: d4 (expiration date), h4 (manufacturing date), h8 (usage of the device).Corrected data: b1, b2, b5, d1, d4 (catalog number, udi number), h6 (health effect - clinical code, medical device problem code).
 
Event or Problem Description
It was reported that, a knee revision was carried out on (b)(6) 2024 to revise a journ art ins bcs std 5-6 rt10 due to a broken post.It is unknown when the primary surgery was performed.Further information has not been made available.The patient outcome is unknown.
 
Additional Manufacturer Narrative
Section d4, h4 and h6 were updated.Section h10: the device was not returned for evaluation; therefore, a device analysis could not be performed.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed a similar event for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.A review of the risk management file revealed this harm was previously identified.A review of previous actions concluded that there is a higher than expected risk of revision surgery for the first generation of journey bcs systems.It was recommended to undertake a field safety corrective action to inform surgeons of the higher expected risk of revision, and ensure clear communication that the device should only be used for polyethylene exchange revision of journey bcs total knee constructs where the femoral component and tibial baseplate are well fixed.According with the inspection procedure, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of polyethylene shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference: (b)(4).

Brand Name
JOURN ART INS BCS STD 5-6 RT10
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20285969
Report Number1020279-2024-01917
Device Sequence Number7406024
Product Code JWH
UDI-Device Identifier03596010555144
UDI-Public03596010555144
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall,Notification
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/26/2019
Device Catalogue Number74023252
Device Lot Number09BM15333
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/04/2024
Supplement Date Received by Manufacturer11/07/2024
12/09/2024
Initial Report FDA Received Date09/23/2024
Supplement Report FDA Received Date11/07/2024
12/12/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/28/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0003-2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown